Iron is an essential mineral in your body. Your body doesn't create iron so you must consume it in foods such as leafy green vegetables and red meat. Iron is absorbed into the protein hemoglobin found in red blood cells. Your body needs iron to transport oxygen and carbon dioxide throughout the body. When the body fails to absorb enough iron, people sometimes must take iron supplements. These supplements can often cause stomach irritation.
There are two common types of iron supplements: ferrous iron and ferric iron. Ferrous iron absorbs best as an iron supplement and most available iron pills contain the ferrous form of iron. The National Anemia Action Council explains that there are three types of ferrous iron supplements: ferrous sulfate, ferrous fumarate and ferrous gluconate. Each of these supplements contains a different amount of elemental iron used by the body.
All forms of iron supplements can lead to stomach irritation and upset and it is one of the most common side effects. People taking iron supplements may also experience abdominal pain, cramping and soreness. Other similar side effects include nausea and vomiting. Iron supplements often cause stomach upset, constipation and heartburn, according to FamilyDoctor.org.
Causes of Irritation
Iron is best absorbed on an empty stomach, which can often cause stomach irritation. Also, because iron can lead to constipation, this can often cause abdominal pain and an upset stomach. In some cases, taking too many iron supplements can lead to stomach irritation. Over time, an overload of supplements can cause a buildup of iron within the liver resulting in abdominal pain.
Avoiding Stomach Irritation
Though iron is best absorbed with an empty stomach, physicians often recommend taking the supplement with food to avoid the gastric upset. You may also ask your physician about starting with a half dose and building to a full dose to build up a tolerance. If constipation is causing the nausea and stomach irritation, a stool softener or laxative may help provide relief, according to the National Anemia Action Council.
While all iron supplements can cause some form of stomach upset, it is important to discuss any irritation with your physician. Constipation can lead to a bowel obstruction and cause nausea and vomiting as well as an upset stomach. Also, if too much iron is collecting within the system it can cause iron to build up within the liver and long term this can lead to scarring, damage, disease and failure. If you do not begin treatment for the condition quickly, liver damage can be permanent.